More Bad News About Acetaminophen (Tylenol) Overuse

Acetaminophen is one of the most common pain relievers in the U.S. It’s also one of the most overused.

A new study in the Journal of General Internal Medicine found that nearly 1 in 4 U.S. adults misunderstands what is a safe dose of Tylenol, the most widely used brand name version of acetaminophen.

Not knowing what is safe, of course, invites overdose. We’ve written in the past about the perils of too much acetaminophen for both children and adults.

The most serious complication is liver damage, which can prompt liver failure and the need for a liver transplant. FDA figures show that more than 50,000 emergency room visits, 25,000 hospitalizations and 450 deaths annually are the result of acetaminophen overdose.

The maximum amount adults should take is 4 grams (4,000 mg) per day.

As noted in a story on AboutLawsuits.com, researchers for the new study found that nearly 1 in 2 adults is at risk of overdosing because more than one medication containing acetaminophen often are taken simultaneously.

The compound is found in many different over-the-counter drugs, and is popular for reducing fever as well as for pain relief.

In the new study, nearly 1 in 4 patients showed a tendency to overdose on a single over-the-counter acetaminophen product by exceeding four grams per day. Five in 100 exceeded six grams per day.

People more likely to exceed recommended limits by taking more than one product containing the drug were of limited literacy and/or were heavy acetaminophen users.

But the problem isn’t limited to people self-administering the medicine. Last month, AboutLawsuits reported findings presented to a medical conference on digestive diseases that hospitals routinely provide patients with excessive doses of acetaminophen.

Those researchers, from Thomas Jefferson University Hospital in Philadelphia, found that 2 or 3 in 100 hospital patients are given too much acetaminophen at least one day during their stay.

AboutLawsuits also noted that research published last year showed that even small acetaminophen overdoses are risky. Such “staggered overdoses,” it said, were more likely to cause serious and potentially life-threatening injury from small, accidental overdoses than from large acetaminophen overdoses, such as in a suicide attempt, because the risk of liver damage is not as easily detectable.

Tylenol’s manufacturer, Johnson & Johnson, has been sued several times by people alleging that the company sold the popular painkiller for years without providing adequate warnings about the risks associated with excessive amounts.

Patrick Malone won a landmark lawsuit, Benedi v. McNeil-PPC, against the manufacturer of Tylenol in 1995 for its deficient warnings for alcohol drinkers.

According to the National Institutes of Health, symptoms of acetaminophen overdose include:

  • nausea;
  • vomiting;
  • loss of appetite;
  • sweating;
  • extreme tiredness;
  • unusual bleeding or bruising;
  • pain in the upper right part of the stomach;
  • yellowing of the skin or eyes;
  • flu-like symptoms.
Last year, the FDA strengthened warnings about potential liver failure from acetaminophen. A new campaign by the National Council on Patient Information and Education (NCPIE) has just been launched to educate teens, college students and seniors about the drug.

The teen guide is aimed at the parents, coaches, teachers and school health-care providers who influence the attitudes and behavior of younger folks. The guide for college students is geared toward campus leaders, and the effort to reach seniors emphasizes the dangers of drug interaction and that many medications contain acetaminophen.

Always read the label of any medicine you take to relieve pain and lower fever. A list of brand names containing acetaminophen is available at the National Institutes of Health.

If you take acetaminophen: 

To learn more about correct dosing for acetaminophen, visit the website of the

  • Do not take more than one product containing acetaminophen at a time.
  • Read the labels of all the prescription and nonprescription medications you take to see if they contain acetaminophen. (The drug often is abbreviated APAP, AC, Acetaminophn, Acetaminoph, Acetaminop, Acetamin, or Acetam.)
  • Ask your doctor or pharmacist if you aren’t certain whether or not a medication contains acetaminophen.
  • Take it exactly as directed on the prescription or package label. Contact your doctor if you still have pain or fever after taking the medication as directed.
  • Do not exceed 4000 mg (eight extra strength tablets) per day. If you must take more than one product containing acetaminophen, ask a pharmacist to calculate the total amount of acetaminophen.
  • Make sure your medical record reflects any history of liver disease.
  • Tell your doctor if you drink three or more alcoholic drinks every day.
  • Ask your doctor about the safe use of alcohol while taking the drug.
  • Stop taking your medication and call your doctor immediately if you think you have taken too much acetaminophen, even if you feel well.

Acetaminophen Awareness Coalition.

 

 

Published In: Products Liability Updates

DISCLAIMER: Because of the generality of this update, the information provided herein may not be applicable in all situations and should not be acted upon without specific legal advice based on particular situations.

© Patrick Malone & Associates P.C. | DC Injury Lawyers | Attorney Advertising

Don't miss a thing! Build a custom news brief:

Read fresh new writing on compliance, cybersecurity, Dodd-Frank, whistleblowers, social media, hiring & firing, patent reform, the NLRB, Obamacare, the SEC…

…or whatever matters the most to you. Follow authors, firms, and topics on JD Supra.

Create your news brief now - it's free and easy »